California, 2021

Wildfire in California, July 30 to 31, 2021

July 30 to 31, 2021 · NWS EKA · 1 event in 1 county or zone

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October. The River Complex resulted in the loss of 31 homes, 17 businesses, and 46 outbuildings that yielded damage totals of $10.2 million. In addition, debris removal and repairs totaled $7.75 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jul 30, 1:31 PM PST, 29 minutes earlier.

Area forecast discussion, Jul 30, 1:31 PM PST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
231 PM PDT Fri Jul 30 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms will
occur across the interior mountains today, with additional
isolated storm activity expected in northern Trinity County during
the afternoon hours of Saturday and Sunday. Otherwise, mainly dry
weather is likely next week along with cooler interior valley
temperatures.

&&

.DISCUSSION...Southerly mid/upper-level flow persists across NRN
CA this afternoon. That flow regime continues to maintain a
northward flux of monsoon moisture, with the western periphery of
the moisture situated over the EKA CWA. In addition, intense
boundary layer destabilization is occurring as temperatures warm
into the 90s to low 100s. Deep inverted-v thermodynamic profiles
are developing as a result, and weak MLCAPE values are
materializing, with LCL and LFC heights near 600 mb. High based
cumulus are deepening in response, and scattered thunderstorm
development will be probable during the remainder of the afternoon
into early evening...particularly over Trinity County. A few
storms may produce strong gusty winds due to the previously
mentioned inverted-v profiles. Otherwise, shower/storm activity
will dissipate tonight, followed by additional isolated storm
development over northern/northeastern Trinity County during the
afternoon hours of Saturday and Sunday.

Otherwise, interior valley temperatures across Trinity, Mendocino,
and Lake Counties range from 100 to 110 this afternoon. Model
statistical guidance indicates highs will cool a few degrees
Saturday, with additional cooling taking place Sunday into early
next week due to persistent upper-level troughing occurring near
the coast.

Garner

&&

.AVIATION...Stratus and fog retreated to the immediate coast late
this morning, allowing for VFR conditions early this afternoon
for portions of the coast north of Cape Mendocino. However, low
clouds are expected to return again this evening and overnight
from south to north, slowly lowering to LIFR once again and
persisting overnight. In the interior, clear VFR conditions
continue with scattered thunderstorms this afternoon in Trinity
county being the only real concern.

&&

.MARINE...Northerly winds persist over the outer waters,
fluctuating with low-end SCY levels for much of the foreseeable
future while diurnal southerly reversals set up along portions of
the coast through the weekend. Seas remain nearly completely
locally- generated by these northerlies, short period and ranging
from 5 to 7 ft in the outers to 2 to 5 ft for a majority of the
inners. Northerly winds and seas then may see a brief uptick in
strength early next week.

&&

.FIRE WEATHER...Scattered thunderstorms will spread north this
afternoon across Trinity and portions of northeast Humboldt and
eastern Del Norte Counties. Hot surface temperatures and deep
inverted-v thermodynamic profiles along with relatively fast
northerly storm motions will favor minimal point rainfall totals
with storms. The threat for fire starts will subsequently be
enhanced due to lightning. Additional isolated storm development
will be possible during the afternoon hours of Saturday and Sunday
over northern Trinity County. Otherwise, hot temperatures today
will be followed by slightly cooler and more humid conditions this
weekend into next week.

Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 8 PM PDT this evening for CAZ204-283.

     Heat Advisory until 8 PM PDT this evening for CAZ107-108-110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 PM PDT this afternoon for PZZ470- 475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jul 30, 4:53 AM PST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
553 AM PDT Fri Jul 30 2021

CAZ110>115-311300-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
553 AM PDT Fri Jul 30 2021

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Heat Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-311300-
Del Norte Interior-Northern Humboldt Interior-
553 AM PDT Fri Jul 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect for portions of the area,
with isolated to scattered thunderstorms expected this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-311300-
Southern Humboldt Interior-
553 AM PDT Fri Jul 30 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-311300-
Northern Trinity-Southern Trinity-
553 AM PDT Fri Jul 30 2021

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Heat Advisory is currently in effect.
A Red Flag Warning is currently in effect, with scattered
thunderstorms expected this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Trinity

When
July 30, 2:00 PM PST to July 31, 12:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Emergency Manager

The River Complex Wildfire occurred from July 30th, 2021 to approximately October 25th, 2021, and resulted in $21.15 million in damage. Property loss totaled $10.2 million, and included 31 homes, 17 businesses, and 46 outbuildings. Debris removal, response, protective measures, and road and bridge repairs cost $7.75 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984428.